Drug-induced Acute Interstitial Nephritis



Drug-induced Acute Interstitial Nephritis


Neeraja Kambham, MD










Periodic acid-Schiff shows interstitial infiltrate of mononuclear cells and intraepithelial lymphocytes in tubules image. The glomerulus is well preserved with no evidence of proliferation or inflammation.






Infiltrating intraepithelial lymphocytes are seen within nonatrophic tubules (tubulitis) image in a biopsy with AIN. There is evidence of proximal tubular injury with loss of brush borders image.


TERMINOLOGY


Abbreviations



  • Acute interstitial nephritis (AIN)


Synonyms



  • Drug-induced acute tubulointerstitial nephritis


Definitions



  • Acute tubulointerstitial inflammation due to allergic reaction to a drug


ETIOLOGY/PATHOGENESIS


Hypersensitivity Reaction



  • Usual mechanism believed to be T-cell mediated reaction


  • Often associated with systemic hypersensitivity manifestations


  • Idiosyncratic reaction, not dose dependent


  • Exacerbated response is seen with reexposure


  • Cross reactivity with similar class of drugs


Cell-mediated/Delayed Hypersensitivity Reaction



  • Positive skin tests to drug “haptens” can be seen in some patients


  • Oligoclonal T-cell reactivity to drug in vitro


  • Granuloma formation within interstitium


  • Drug molecules act as “haptens” and elicit immunological reaction


  • Drugs bind covalently to tubular basement membranes (TBM) or tubular epithelial cell components and alter or cross react with endogenous antigens


Antigen/Antibody-mediated Process (Immune Complexes)



  • Subset of cases have circulating antibodies to inciting drug (e.g., rifampin)


  • Anti-TBM autoantibodies are occasionally identified


IgE Mediated



  • IgE antibodies to drugs have been identified in some cases


Drug Classes Implicated



  • All drug classes have been implicated in AIN


  • Antibiotics



    • Penicillins, cephalosporins, sulfonamides, vancomycin, rifampin, tetracyclines, erythromycin and most others (if not all)


  • NSAIDs



    • Both COX-1 and COX-2 inhibitors


    • In some cases, AIN can occur after long-term exposure to NSAIDs


    • Prolonged use can cause analgesic nephropathy


    • Nonallergic mechanism of injury



      • Inhibit renal prostaglandin (vasodilator) synthesis


      • Nephrotoxicity greater with advancing age, dehydration, preexisting renal disease, cirrhosis


    • Can cause minimal change disease (secondary)


  • Diuretics



    • Thiazides, furosemide, triamterene


  • Miscellaneous drugs



    • Phenytoin, allopurinol, cimetidine, diphenylhydantoin, Chinese herbal medicines, captopril, lithium, valproate, warfarin, interferon-α, lamotrigine


  • Antiviral drugs



    • Acyclovir, foscarnet, indinavir


Other Possible Lesions to Accompany Drug-induced AIN



  • Granulomatous interstitial nephritis




    • Penicillins, polymyxin, rifampin, spiramycin, sulfonamides, vancomycin, acyclovir, thiazides, triamterene, NSAIDs, allopurinol, captopril, heroin, lamotrigine


  • Papillary necrosis



    • NSAIDs (acetaminophen, fenoprofen, ibuprofen, indomethacin)


  • Podocytopathy (minimal change disease)



    • Mechanism unknown


    • NSAIDs, penicillins, rifampin, celecoxib, diphenylhydantoin, lithium, interferon-


  • Membranous glomerulonephritis



    • NSAIDs, gold, penicillamine


CLINICAL ISSUES


Presentation



  • Maculopapular rash (˜ 25% of drug-induced AIN)



    • Onset usually a few days to weeks after drug exposure


    • Predominantly involves trunk and proximal extremities


    • Represents systemic manifestation of hypersensitivity reaction


    • Rash may be absent in NSAID-induced AIN


  • Fever (˜ 40%)


  • Arthralgias


  • Oliguria may be seen


  • Acute renal failure



    • Often nonoliguric


    • Older patients are more susceptible


  • Hypertension and pedal edema occasionally


Laboratory Tests



  • Blood



    • Elevated BUN and serum creatinine


    • Eosinophilia (˜ 35% > 500/mm3)


    • Serological studies are usually negative or normal (ANA, anti-DNA antibodies, ANCA, complement)


  • Urine



    • Sterile pyuria


    • WBC casts


    • Eosinophils in urine



      • Typical, but not specific to AIN


    • Proteinuria



      • Usually subnephrotic, < 1 g/day


      • Nephrotic range proteinuria may be seen with NSAIDs


    • Microscopic hematuria may be seen


    • Fractional excretion of sodium > 1%


    • Urine cultures are negative


    • Evidence of proximal and distal tubular defects



      • Aminoaciduria, glucosuria, phosphaturia, hyperkalemia, urine concentration defects


Natural History



  • Acute tubular injury and acute renal failure


  • Subset of untreated cases can progress to chronic renal failure


Treatment



  • Drugs



    • Removal of offending drug is 1st line of therapy


    • Steroid therapy may improve recovery of renal function, especially if started early


  • Supportive measures for acute renal insufficiency and renal failure


Prognosis



  • Excellent recovery of renal function in most cases (60-90%) within 1-12 months


  • Subset of patients are at risk for chronic renal insufficiency



    • Especially with prolonged intake of offending drug prior to diagnosis, as with over-the-counter NSAIDs


  • Minimal change disease resolves on discontinuance of drug but may recur on reexposure to same or similar drug



IMAGE FINDINGS


Ultrasonographic Findings



  • Enlarged kidneys may be seen in presence of interstitial edema


MACROSCOPIC FEATURES


General Features



  • Gross examination is uncommon as diagnosis is based on kidney biopsy


  • Enlarged kidneys due to interstitial edema


MICROSCOPIC PATHOLOGY


Histologic Features



  • Interstitial inflammation



    • Predominantly mononuclear cells, plasma cells, and fewer neutrophils


    • Eosinophils are usually present


    • Inflammation may be sparse in NSAID-induced AIN


  • Tubulitis with infiltrating mononuclear inflammatory cells



    • Disruption of TBM may be seen on PAS stain


    • Reactive epithelial changes with sloughing, loss of brush border


    • Eosinophils in tubules


  • Interstitial edema


  • Granulomas in interstitium are not uncommon



    • Noncaseating granulomas with epithelioid histiocytes


    • Occasional multinucleated giant cells may be seen


    • Admixed with interspersed interstitial infiltrate


    • Drug hypersensitivity causes 45% of granulomatous interstitial nephritis in biopsies


  • Glomeruli and blood vessels are usually spared


  • Prominent tubular protein droplets



    • May be observed in cases of NSAID-induced coexistent minimal change disease


  • Chronic changes may be seen with prolonged use of offending drug



    • Mild interstitial fibrosis


    • Thickening of TBMs and tubular atrophy


  • Ureteral inflammation has been observed in nephrectomy specimens

Jul 7, 2016 | Posted by in PATHOLOGY & LABORATORY MEDICINE | Comments Off on Drug-induced Acute Interstitial Nephritis
Premium Wordpress Themes by UFO Themes
%d bloggers like this: